Case 293 -- 55 y/o Male with Drop in Hemoglobin Following Platelet Transfusion

Contributed by Muammar Arida, MD, Kathleen Puca, MD
Published online in January 2002


The patient is a 55 year old male with a history of myelodysplastic syndrome who underwent high-dose chemotherapy with busulfan and Cytoxan followed by allogeneic peripheral blood stem cell transplant from his HLA-identical, ABO-compatible, CMV-positive sibling sister. Post-transplant course was complicated by graft versus host disorder of the skin and GI tract, CMV reactivation, sepsis, fungal infection of the lung, steroid induced diabetes, hypogammaglobulinemia and pancytopenia. Current medications include G-CSF, amphotericin, furosemide, IV immune globulin. Past transfusion history includes multiple transfusions of red blood cells and platelets. Approximately 4 months post transplant, the patient received 2 pools (8 units each) of irridiated leukoreduced random donor platelets. The two pools were infused back-to-back at 5:15 am and 6:30 am. Lab results of a blood drawn at 8:30 pm showed a drop in hemoglobin and a rise in bilirubin as illustrated in the following table. Also the peripheral blood smear now showed 1+ spherocytes, along with the patient's usual anisocytosis and macrocytosis.

  Hemoglobin (g/dl) Hematocrit (%) T. Bilirubin (mg/dl) D. Bilirubin (mg/dl)
Previous day 10.2 28.9 1.3 0.8
~45 min after completion of 2nd pooled platelet transfusion 7.7 21.8 5.2 1.2



Case IndexCME Case StudiesFeedbackHome